Opinions on Cause of Tinnitus?

Discussion in 'Support' started by Hil, Mar 6, 2016.

tinnitus forum
    1. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      Opinions requested on what is most likely causing my tinnitus!

      My history:

      - Have been going through a rollercoaster ride of Cymbalta (antidepressant) withdrawal for the past 11 months. I had severe withdrawals from my dose being lowered, which destabilized my nervous system. (Threw my nervous system into a hyper-aroused state.) My doctor kept raising my dose then, which resulted in an intolerance/overdose which blew out my nervous system even worse. I was hospitalized and put on Seroquel (for sleep) and Neurontin (for anxiety). I then very slowly went off the Cymbalta, getting severe withdrawals again. (Both physical and emotional symptoms.) I was told by the psychiatrist in the hospital that it could take my nervous system 2-3 years to re-stabilize from this.

      - By this time, (late October) I was put on Lexapro (antidepressant).

      - Mid-November, nasal allergies started, I chalked it up to it getting colder outside and the heat running, stirring up the allergens inside. I began getting ear pain and pressure, as well as a hissing/ringing tinnitus. Doctor said it was due to allergies, said take Claritin and Flonase nasal spray.

      - Ear pain and pressure (and tinnitus) lessened. But then came back in December. My eustachian tubes keep getting blocked and won't open.

      - By the end of December, I got a low-pitched humming in right ear which has stayed with me ever since then.

      - In February, suddenly started having morse-code beeping, and several high pitched tones that are sometimes there, sometimes not. (Background noises like refrigerator or water running make this tinnitus louder.)

      - All winter had terrible allergies, worse than ever. I read that antidepressant withdrawal can mess with the body's histamine system, and also anxiety can make allergies worse. I found out I was allergic to our cats, so we had them go and live with a relative, and have since done massive cleaning, and my allergies are much better.

      I don't know what to do next. I am not on a full dose of Lexapro. (Full dose is 10mg, I am on 7.5). If the Lexapro could be responsible for this, I don't want to increase my dose. But if my unmanaged anxiety is causing this, then I don't want to go down in dose either! I have been having major anxiety which is due to the Cymbalta discontinuation. I know that anxiety doesn't help tinnitus...

      What's more, I am a teeth-grinder, and Lexapro can cause/increase this. I know that teeth grinding can have an effect on the eustachian tubes, closing them off.

      I don't know if I am looking at this clearly and logically, or in the best light. I would really like any other opinions. Thanks in advance!
       
    2. attheedgeofscience
      Uninvolved

      attheedgeofscience Member Hall of Fame

      Location:
      Denmark
      Tinnitus Since:
      Childhood
      Cause of Tinnitus:
      Head Injury
      I have no opinion, except to mention that the usage of certain anti-anxiety medication can cause tinnitus when the wrong tapering-off protocol is followed.

      There is way too much medication being prescribed within the field of psychiatry.
       
    3. snow86
      Surrender

      snow86 Member Benefactor

      Location:
      Germany
      Tinnitus Since:
      2006 - Extreme T since 12/2013
      Cause of Tinnitus:
      see "information" on profile page. Crippled by extreme T
      The possibility that Lexapro is making your T worse is very realistic.

      Lexapro and Venlafaxine(Effexor) gave me several additional new tones, which never went away.

      I agree with ATEOS. I have been given several ADs like candy.
      I regret visiting psychiatrists, but with extreme T there comes a time where one is forced to do that.
       
    4. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      I do know that I have eustachian tube dysfunction. My tubes get blocked, and the left one is usually closed, and won't open even with the Valsalva maneuver (pinching nose and blowing). 2 weeks ago, the tube spontaneously opened for some reason and it hurt quite a bit. Each time it opened (when I yawned or whatever), there was a lot of pain in there. So I know I have tube issues. Just wondering if Lexapro could be contributing to that.
       
    5. Rintintin
      Frantic

      Rintintin Member

      Location:
      East Coast
      Tinnitus Since:
      Sept 2015
      Cause of Tinnitus:
      Loud music and head injury
      I have experience with anti-depressants as well as Seroquel and Neurontin. I was not crazy about Neurontin but Seroquel helped in very small doses. I also got very sick from withdrawal from psychiatric medicines... like me, you are a sensitive type. You can do what I did - when you go off a med, have the reduction be very slow, and go to a special pharmacy where you can get the dosages compounded. For instance, reduce Lexapro by .5mg every two-three weeks. This gives your brain more time to adjust.

      I no longer take any psychiatric medicine. Someday, you will realize that it is just a form of control they use to prey on the vulnerable. That sounds crazy, but it's true. I practiced tons of yoga and meditation and have been med-free for eight years never to return (hopefully). You are being exploited by a mental health system that cares more for financial gain that anything else. I get the impression you are fairly young and the world seems scary... but things get better and you can regain control.

      Sorry to hear about your Tinnitus. I cannot tell you for sure what is causing it, only that psychiatric medications can have adverse side effects, and that the fewer of them that you imbibe, the less a chance of there being negative side effects. You were not born or put on this earth to be miserable and a nervous wreck - there are ways you can change your life for the better and transform yourself. Just a kind word to the wise from a long-time psychiatric sufferer who has found a way to move on in life.
       
    6. Hil

      Hil Member

      Tinnitus Since:
      11/2015
      Thank you. My mind is spinning just trying to consider if this is due to my eustachian tube dysfunction, my allergies, my anxiety, my teeth grinding (TMJ issues), the Lexapro, or a combination of them. Wondering which sounds most reasonable. As sensitive as my system is right now, I don't want to make a medication change unless absolutely necessary.

      I should add: 2 years ago I had what sounded like a wet crackling in one ear, and tinnitus. It was two alternating tones in that ear. My doctor at the time thought this was due to allergies, and that it would be temporary. It went away after about a month.
       
      • Like Like x 1
    7. I know this isn't what you want to hear, but it is very unlikely that you will ever "know" what cause your tinnitus. That said, flonase and decongestants may help the ETD, and you might talk to your dentist about about teeth grinding and see about getting a bite guard.

      Lexapro did not cause problems for me, but if anything is clear from the medication posts here it is that people react differently to medication.
       
      • Agree Agree x 1
    8. Rintintin
      Frantic

      Rintintin Member

      Location:
      East Coast
      Tinnitus Since:
      Sept 2015
      Cause of Tinnitus:
      Loud music and head injury
      Hil, I agree with Aaron that you may never figure it out. But what you can do, even if you don't wish to make a medication change, is continue to take steps in the right direction. Positive self-care will stack the odds in your favor. For anxiety, I use Lemon Balm Force.

      http://amzn.com/B005DGJFHA

      Wishing you luck and wellness.

      Rintintin
       
    9. just1morething
      Benevolent

      just1morething Member Benefactor

      Location:
      U.S.
      Tinnitus Since:
      2008
      Cause of Tinnitus:
      barotrauma from airplane descent, noise exposure? ETD? TMJD?
      I have very similar issues as you- ETD, cats, some of the same meds, TMJ etc. Very confusing and frustrating. TMJ appliance would help with your TMJD and teeth grinding. EarPopper and Sudafed may help to open up your E-tubes.
      I have static hissing atm.:(
       
      • Hug Hug x 1
    10. tinnitube
      Supportive

      tinnitube Member

      Location:
      ViƱa del Mar (CHILE)
      Tinnitus Since:
      08/2105
      Cause of Tinnitus:
      damn virus
      hello , one thing , when one has too many health issues , It is good to solve each one , like step by step , if not its very difficult to focus , impossible to solve all with one thing . I will first treat allergy . Have to have IgE total value for seeing if allergy cells are up to the sky . If IgE total value is up , then allergy is big problem on you . Eustaquian Tube is difficult to open , you must open with steroids , potent steroids in low doses . Oral dexametasone , 2mg qhs and maybe 1mg qd during up to one month but some days not taken can open the tube . Please open the your ET first and then you have to continue with next problem for you , sorry my English ...
       
      • Like Like x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.